Hail, Smith
- When
- June 29, 7:00 PM CST to 7:05 PM CST
- Where
- Smith County, 4 mi N of Lebanon
- Measured
- 1.75 in hail
- Crop damage
- $750,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.867, -98.550
Severe thunderstorms with large hail and heavy rain moved across portions of north-central Kansas during the evening of June 29. Numerous wheat, soybean and corn crops were totally destroyed between 4 N Lebanon to 5 N Burr Oak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms with large hail and heavy rain moved across portions of north-central Kansas during the evening of June 29. Numerous wheat, soybean and corn crops were totally destroyed between 4 N Lebanon to 5 N Burr Oak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 29, 1:40 PM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 240 PM CDT THU JUN 29 2006 .SHORT TERM...MAIN PROBLEM WILL BE RAIN CHANCES TONIGHT. AFTERNOON SATELLITE IMAGERY SHOWS CUMULUS POPPING ACROSS SOUTHWEST INTO CENTRAL KANSAS...AND ACROSS NORTHWEST NEBRASKA. HAVE CONTINUED TO CARRY A SMALL CHANCE OF THUNDERSTORMS THIS EVENING AS THE CIN CONTINUES TO ERODE AND WE APPROACH/EXCEED CONVECTIVE TEMPERATURES IN THE SOUTH. THINK CHANCES FOR SEVERE ARE MINIMAL WITH MAINLY A HIGH BUOYANCY LOW SHEAR ENVIRONMENT WITH MAINLY PULSE TYPE STORMS. WEAK STEARING FLOW AND SLOW STORM MOTIONS COULD ALSO LEAD TO HEAVY RAINFALL. HAVE SOME CONCERN THAT AN ISOLATED STORM MAY TRY TO DEVELOP IN THE EAST LATER THIS EVENING WITH THE 12Z GFS SUGGESTING THERE COULD BE H85 WARM AIR ADVECTION IN THAT LOCATION AS THE LOW LEVEL JET INCREASES THIS EVENING. THE 12Z NAM-WRF IS FURTHER EAST WITH THIS AND AFTER COLLABORATION WITH SURROUNDING OFFICES HAVE DECIDED TO NOT JUMP ON THIS...BUT WILL PASS ALONG CONCERNS TO THE NEXT SHIFT. ON FRIDAY...IT APPEARS IT SHOULD BE MAINLY DRY AND HOT WITH HIGHS IN THE MID TO UPPER 90S ACROSS THE AREA. A FRONTAL BOUNDARY THEN BEGINS TO APPROACH LATE FRIDAY NIGHT...HOWEVER EVEN THE FASTER 12Z NAM-WRF HAS SLOWED THE BOUNDARY PROGRESSION SLIGHTLY. WILL ALTER POPS A BIT TO PUSH THEM INTO THE HOURS WELL PAST MIDNIGHT AND CONFINE THEM TO MAINLY THE NORTHWEST. DISAGREEMENT BETWEEN THE GFS AND NAM-WRF THEN CONTINUE SATURDAY INTO SATURDAY NIGHT WITH THE NAM-WRF PUSHING THE BOUNDARY SOUTH MORE QUICKLY THAN THE GFS. IN EITHER CASE...IT APPEARS THERE SHOULD BE A CHANCE OF THUNDERSTORMS BY SATURDAY AFTERNOON WHICH LINGERS INTO SATURDAY NIGHT. THE HARD QUESTION IS WHICH AREAS WILL BE FAVORED FOR HIGHER CHANCES...AND HAVE GONE CLOSER TO THE 12Z GFS WHICH IS CURRENTLY SUPPORTED BY THE 12Z UKMET. THIS WILL PLACE THE SLIGHTLY HIGHER CHANCES IN THE NORTH FOR SATURDAY INTO SATURDAY NIGHT. .LONG TERM...12Z SUNDAY THROUGH THURSDAY. PRECIPITATION CHANCES IN THE SUNDAY THROUGH TUESDAY TIMEFRAME ARE THE MAIN CONCERN. A FRONTAL BOUNDARY THAT SLIDES SOUTH THROUGH THE CWA AND THEN STALLS IN THE AREA WILL BE THE MAIN PLAYER THROUGH TUESDAY. MODEL SOLUTIONS STILL DIFFER IN THE MOVEMENT AND PLACEMENT OF THE BOUNDARY...MAKING NAILING DOWN PRECIP CHANCES DIFFICULT. THE GENERAL MODEL CONSENSUS IS THAT THE FRONT WILL BE POSITIONED ROUGHLY WEST TO EAST SOMEWHERE ACROSS THE NORTHERN HALF TO TWO THIRDS OF THE CWA AT THE BEGINNING OF THE PERIOD. THE GFS AND UKMET ARE IN PRETTY GOOD AGREEMENT ON THIS...WITH THE ECMWF A LITTLE SLOWER BRINGING THE FRONT DOWN AND THE NAM FASTER. HAVE GENERALLY FOLLOWED THE GFS FOR FRONTAL POSITION. AFTER MOVING THROUGH THE CWA ON SUNDAY...THE FRONT STALLS ACROSS NORTHERN KANSAS AND LINGERS IN THE VICINITY MONDAY INTO TUESDAY. AS SURFACE HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS...AN EASTERLY UPSLOPE FLOW BECOMES ESTABLISHED NORTH OF THE FRONTAL BOUNDARY. THE COMBINATION OF THE FRONT ACROSS OR THE IN THE VICINITY OF THE CWA...UPSLOPE FLOW AT LOW LEVELS...AND WEAK SHORTWAVES MOVING THROUGH A NORTHWEST FLOW ALOFT WILL BRING SEVERAL CHANCES FOR THUNDERSTORMS TO THE AREA BETWEEN SUNDAY AND INDEPENDENCE DAY. UNCERTAINTY IN EXACT BOUNDARY POSITION AND ABSENCE OF ANY WELL DEFINED SHORTWAVES HAVE PRECLUDED INTRODUCING HIGHER POPS AT THIS POINT. AS SURFACE HIGH PRESSURE CONTINUES TO BUILD SOUTH LATE TUESDAY INTO WEDNESDAY...THE BOUNDARY GETS SHUNTED SOUTH WITH A DRIER...MORE STABLE AIRMASS SPREADING OVER THE AREA. AT THIS TIME HAVE CONTINUED A SLIGHT CHANCE FOR THUNDERSTORMS INTO TUESDAY EVENING/NIGHT...BUT THE LATEST RUN OF THE GFS INDICATES THAT SURFACE HIGH PRESSURE MAY BUILD IN A BIT SOONER THAN PREVIOUS RUNS WERE INDICATING...WHICH WOULD HELP PUSH PRECIP SOUTH OF THE CWA BY TUESDAY EVENING. WILL HAVE TO CONTINUE TO MONITOR THIS. HEIGHTS THEN BUILD OVER THE AREA ON THURSDAY AS THE UPPER RIDGE APPROACHES FROM THE WEST...WHILE RETURN FLOW KICKS IN AT THE SURFACE. TEMPERATURES SHOULD COOL INTO THE MID TO UPPER 80S MONDAY AND TUESDAY IN WAKE OF THE FRONT AND WITH AN EASTERLY LOW-LEVEL FLOW IN PLACE...BUT THEN REBOUND INTO THE UPPER 80S TO LOWER 90S BY THURSDAY IN RESPONSE TO BUILDING HEIGHTS ALOFT AND RETURN FLOW AT THE SURFACE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && CK/KB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1135 AM CDT THU JUN 29 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1135 AM CDT THU JUN 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...AND THE CHANCE OF THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING SOUTH OF INTERSTATE 80. SMALL HAIL...GUSTY WINDS TO 40 MPH AND HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE INTERMITTENT CHANCES OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 725 PM CDT THU JUN 29 2006 KSZ006-007-300100- JEWELL-SMITH- 725 PM CDT THU JUN 29 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR JEWELL AND SMITH COUNTIES... AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEBANON...OR 44 MILES EAST OF PHILLIPSBURG. THIS STORM WAS NEARLY STATIONARY. * THE THUNDERSTORM WILL BE NEAR... ESBON AT 800 PM CDT... HAIL UP TO THE SIZE OF A DIME IS EXPECTED WITH THIS STORM. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 748 PM CDT THU JUN 29 2006 KSZ006-007-300115- JEWELL-SMITH- 748 PM CDT THU JUN 29 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR JEWELL AND SMITH COUNTIES... AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ESBON...OR 45 MILES EAST OF PHILLIPSBURG. THIS STORM WAS NEARLY STATIONARY. * THE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN JEWELL COUNTY AT 800 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The Grand Island radar (KUEX), 51 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521081, 5521082.